Ohio, 2002

Hail and Damaging Winds in Ohio, June 27, 2002

June 27, 2002 · NWS ILN · 11 events in 8 counties and zones

9 thunderstorm wind, 1 hail, 1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$44,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 27, 9:50 AM EST, 1 hour 26 minutes earlier.

Area forecast discussion, Jun 27, 9:50 AM EST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
1050 AM EDT THU JUN 27 2002

LATEST SFC ANALYSIS SHOWS COLD FRONT PUSHING INTO NORTHERN INDIANA.
THE FRONT WILL PASS ACROSS THE AREA THIS AFTERNOON AND EVENING.
CAPES ARE FCST TO BE AROUND 1200 J/KG WITH PRECIP WATER AT 1.7
INCHES SO WIDESPREAD THUNDERSTORM ACTIVITY SHOULD DEVELOP THIS
AFTERNOON WITH HEAVY RAIN POSSIBLE.  MUCH OF AREA UNDER A SLIGHT
RISK FOR SVR WX TODAY SO WILL ISSUE AN SPS.  CURRENT FCST LOOKS GOOD
OVERALL...BUT MAY CLEAN UP MAINLY AFTERNOON WORDING IN CMH.

.ILN...NONE.

CENTER

In the hours before

Special weather statement, Jun 27, 10:04 AM EST, 1 hour 12 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-272100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1104 AM EDT THU JUN 27 2002

A COLD FRONT WILL MOVE THROUGH THE OHIO VALLEY TODAY. WITH AN
UNSTABLE AIRMASS IN PLACE ACROSS THE AREA...OCCASIONAL SHOWERS AND
THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING.  THE STORM
PREDICTION CENTER HAS PLACED MUCH OF THE REGION IN A SLIGHT RISK FOR
SEVERE THUNDERSTORMS TODAY.

THE POSSIBILITY EXISTS THAT A FEW OF THE THUNDERSTORMS MAY BECOME
SEVERE...WITH THE MAIN THREAT BEING DAMAGING WINDS AND LARGE HAIL.

SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON. STAY TUNED
TO NOAA WEATHER RADIO OR OTHER MEDIA OUTLETS FOR FURTHER UPDATES.

The radar

The Cincinnati radar (KILN), 92 km away, was scanning. The volume nearest the first event began at 16:18 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 1 hail, 1 lightning. Local standard time, as filed.

Hail, Champaign

When
June 27, 11:16 AM EST to 11:18 AM EST
Where
Champaign County, North Lewisburg
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.217, -83.550

Thunderstorm Wind, Union

When
June 27, 11:40 AM EST to 11:42 AM EST
Where
Union County, 8 mi N of Marysville
Measured
50 kt (58 mph)
Property damage
$3,000
Reported by
TRAINED SPOTTER
Coordinates
40.350, -83.367

Trees were blown over on Kaiser Road.

Thunderstorm Wind, Delaware

When
June 27, 12:05 PM EST to 12:07 PM EST
Where
Delaware County, 1 mi SW of Ostrander
Measured
50 kt (58 mph)
Property damage
$3,000
Reported by
POST OFFICE
Coordinates
40.250, -83.233

Trees were knocked down on Stover Road. Other trees were reported down across the county.

Thunderstorm Wind, Licking

When
June 27, 12:30 PM EST to 12:44 PM EST
Where
Licking County, Countywide
Measured
50 kt (58 mph)
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
40.117, -82.467

Trees were blown down across the county.

Thunderstorm Wind, Franklin

When
June 27, 12:45 PM EST to 12:47 PM EST
Where
Franklin County, New Albany
Measured
50 kt (58 mph)
Property damage
$5,000
Reported by
DEPT OF HIGHWAYS
Coordinates
40.083, -82.800

Several trees were knocked down in the far northeast part of the county.

Lightning, Darke

When
June 27, 1:25 PM EST
Where
Darke County, 8 mi NE of Union City
Injuries
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
40.133, -84.619 (the zone’s center; the record gives no point)

Thunderstorm Wind, Greene

When
June 27, 2:33 PM EST to 2:35 PM EST
Where
Greene County, Fairborn
Measured
50 kt (58 mph)
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
39.817, -84.017

Several trees ranging from two to ten inches in diameter were knocked down at the Wright-Patterson AFB Golf Club.

Thunderstorm Wind, Franklin

When
June 27, 3:05 PM EST to 3:07 PM EST
Where
Franklin County, 2 mi N of Whitehall
Measured
50 kt (58 mph)
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
40.000, -82.883

Trees were blown down just south of Port Columbus International Airport.

Thunderstorm Wind, Madison

When
June 27, 3:30 PM EST to 3:32 PM EST
Where
Madison County, 4 mi N of London
Measured
50 kt (58 mph)
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
39.933, -83.450

Trees were knocked down at the intersection of US 42 and Spring Valley Road, and throughout the central part of the county.

Thunderstorm Wind, Franklin

When
June 27, 3:30 PM EST to 3:32 PM EST
Where
Franklin County, 1 mi N of Reynoldsburg
Measured
50 kt (58 mph)
Property damage
$10,000
Reported by
BROADCAST MEDIA
Coordinates
39.967, -82.817

Strong winds peeled siding off a house, causing minor structural damage. Trees were also blown down throughout the area.

Thunderstorm Wind, Licking

When
June 27, 3:30 PM EST to 3:34 PM EST
Where
Licking County, 2 mi S of Utica
Measured
50 kt (58 mph)
Property damage
$5,000
Reported by
DEPT OF HIGHWAYS
Coordinates
40.200, -82.450

Trees were knocked down across the northern part of the county.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2002Every state in 2002This day in weather historyWarnings in Ohio, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5304588, 5304677, 5304672, 5304673, 5304678, 5304681, 5304680, 5304679, 5304674, 5304675, 5304676.